Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 211, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 16, 2016, 7:30 PM CDT for Antelope County, Knox County, Nebraska. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2016, 7:30 PM CDT (00:30 UTC)
- Expired
- Aug 16, 2016, 8:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Antelope County, NE, Knox County, NE
The radar
The Omaha radar (KOAX), 180 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 7:36 PM CDT | HAIL 1.75 | 8 N Neligh, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2247 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1291 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 10.5
The text
As transmitted.
360
WUUS53 KOAX 170030
SVROAX
NEC003-107-170115-
/O.NEW.KOAX.SV.W.0211.160817T0030Z-160817T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
730 PM CDT TUE AUG 16 2016
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN KNOX COUNTY IN NORTHEASTERN NEBRASKA...
NORTHERN ANTELOPE COUNTY IN NORTHEASTERN NEBRASKA...
* UNTIL 815 PM CDT
* AT 730 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES NORTH OF ORCHARD TO 10 MILES NORTH OF
NELIGH...MOVING SOUTH AT 15 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
NELIGH...CLEARWATER...ORCHARD...BRUNSWICK...
ROYAL AND ASHFALL FOSSIL BEDS STATE HISTORICAL PARK.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 25 AND 45.
HIGHWAY 20 IN NEBRASKA BETWEEN MILE MARKERS 329 AND 349.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4222 9830 4254 9831 4233 9786 4207 9785
4210 9810 4221 9831
TIME...MOT...LOC 0030Z 337DEG 13KT 4246 9823 4227 9800
HAIL...1.50IN
WIND...60MPH
$$
DERGAN2 follow-up statements
257
WWUS53 KOAX 170041
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
741 PM CDT TUE AUG 16 2016
NEC003-107-170115-
/O.CON.KOAX.SV.W.0211.000000T0000Z-160817T0115Z/
KNOX NE-ANTELOPE NE-
741 PM CDT TUE AUG 16 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN KNOX AND NORTHERN ANTELOPE COUNTIES...
AT 740 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTH OF ORCHARD TO 7 MILES NORTH OF
NELIGH... MOVING SOUTHEAST AT 15 MPH. GOLF BALL HAIL WAS REPORTED 8
MILES NORTH OF NELIGH AT 736 PM.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
NELIGH...CLEARWATER...ORCHARD...BRUNSWICK...
ROYAL AND ASHFALL FOSSIL BEDS STATE HISTORICAL PARK.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 25 AND 45.
HIGHWAY 20 IN NEBRASKA BETWEEN MILE MARKERS 329 AND 349.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4222 9830 4254 9831 4233 9786 4207 9785
4210 9810 4221 9831
TIME...MOT...LOC 0040Z 337DEG 13KT 4243 9821 4224 9798
HAIL...1.75IN
WIND...60MPH
$$
DERGAN279
WWUS53 KOAX 170107
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
807 PM CDT TUE AUG 16 2016
NEC003-107-170115-
/O.EXP.KOAX.SV.W.0211.000000T0000Z-160817T0115Z/
KNOX NE-ANTELOPE NE-
807 PM CDT TUE AUG 16 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KNOX AND NORTHERN
ANTELOPE COUNTIES WILL EXPIRE AT 815 PM CDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE AT 815 PM. HOWEVER
GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH A THUNDERSTORM
MOVING SOUTHEAST FROM ROYAL.
LAT...LON 4222 9830 4254 9831 4233 9786 4207 9785
4210 9810 4221 9831
TIME...MOT...LOC 0102Z 337DEG 13KT 4243 9821 4224 9798
$$
DERGANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:33 PM CDT, 57 minutes earlier.
Area forecast discussion, Aug 16, 6:33 PM CDT, 57 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 633 PM CDT TUE AUG 16 2016 .SHORT TERM...(tonight through Friday) Issued at 345 PM CDT Tue Aug 16 2016 Forecast concerns tonight will be precipitation coverage/chance of thunderstorms. Latest radar/satellite imagery highlight a couple of areas of showers and thunderstorms. The area over the Omaha/Council Bluffs area has lingered through the afternoon hours and is in a fairly narrow area. Steep lapse rates remain in place with 13-16 deg dewpoints pooled in this area. mid level warm air advection persists this evening as they push eastward ahead of the mid level shortwave. The low level jet increases this evening across northeast Kansas and this could help promote thunderstorm activity. Recent experiment HRRR/SPC HRRR linger storms in southeast Nebraska and southwest Iowa. Will maintain isolated to scattered pops for this area. Other areas of concern are over parts of Minnesota. These storms are tracking south toward an area of favorable CAPE and along the instability axis. A 0-3km wind max is associated with the stronger cluster and tends to stay north of the area. SPC has broadened it's slight risk and the marginal risk remains in the area where we have storms mentioned. The experimental HRRR/SPC HRRR/RAP do hint at the potential for storms in northeast Nebraska into Iowa...so do mention pops here. The pesky trough shifts to the east Wednesday with mid level ridging, thus have a mainly dry forecast and high temperatures in the 80s to around 90. There is a slight chance for thunderstorms in northeast Nebraska late Wednesday night. The next best chance for thunderstorms will be Friday. The models have slowed the front down, however we do have likely rain chances for Friday afternoon for parts of the area. .LONG TERM...(Friday night through Tuesday) Issued at 345 PM CDT Tue Aug 16 2016 Thunderstorms continue Friday night as the leading portion of the h5 trough moves in. Trailing energy may linger the storm chances into Saturday, however there is good north flow behind the front. Much cooler for the weekend with highs in the 70s. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 631 PM CDT Tue Aug 16 2016 VFR conditions are expected through the TAF period. Scattered thunderstorms are possible at the sites and did include a VCTS for KLNK AND KOMA for the evening. && .OAX Watches/Warnings/Advisories... NE...None. IA...None. && SHORT TERM...Zapotocny LONG TERM...Zapotocny AVIATION...Kern
Hazardous weather outlook, Aug 16, 5:35 PM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 535 PM CDT TUE AUG 16 2016 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-171245- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 535 PM CDT TUE AUG 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND WEDNESDAY ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE EVENING IN NORTHEAST NEBRASKA WITH LARGE HAIL THE PRIMARY THREAT. OTHER STRONG THUNDERSTORMS ARE POSSIBLE GENERALLY ALONG AND SOUTH OF INTERSTATE 80. HOWEVER SEVERE STORMS ARE NOT LIKELY WITH THIS ACTIVITY. THEN AFTER MIDNIGHT...A FEW THUNDERSTORMS ARE STILL POSSIBLE IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA AS A WEAK SURFACE BOUNDARY SLIPS SOUTHEAST. THIS ACTIVITY SHOULD NOT BE SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY THERE WILL BE A BETTER CHANCE FOR THUNDERSTORMS FROM LATE THURSDAY NIGHT INTO FRIDAY NIGHT AS A COLD FRONT MOVES THROUGH THE REGION. A FEW SEVERE STORMS MAY OCCUR DURING THIS TIME. THERE IS ALSO A CHANCE FOR THUNDERSTORMS EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR WEDNESDAY.
In the hours before
Local storm report, Aug 16, 6:48 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
648 PM CDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL WAVERLY 40.91N 96.53W
08/16/2016 E0.75 INCH LANCASTER NE LAW ENFORCEMENT
VIA STATE PATROL AT MILE MARKER 409
&&
BKERNSpecial weather statement, Aug 16, 6:49 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 649 PM CDT TUE AUG 16 2016 NEZ066-068-089-090-170030- JOHNSON NE-GAGE NE-LANCASTER NE-OTOE NE- 649 PM CDT TUE AUG 16 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GAGE...NORTHWESTERN JOHNSON...SOUTHWESTERN OTOE AND SOUTHEASTERN LANCASTER COUNTIES UNTIL 730 PM CDT... AT 649 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PANAMA...OR 19 MILES SOUTHEAST OF LINCOLN...MOVING EAST AT 10 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HICKMAN...FIRTH...STERLING...PANAMA...DOUGLAS...ADAMS AND WAGON TRAIN STATE RECREATION AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4046 9664 4065 9662 4064 9632 4044 9635 TIME...MOT...LOC 2349Z 274DEG 10KT 4056 9654 DERGAN
Local storm report, Aug 16, 6:50 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
650 PM CDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 10 NE CROFTON 42.83N 97.36W
08/16/2016 E1.75 INCH CEDAR NE PUBLIC
VIA SOCIAL MEDIA
&&
BKERNSpecial weather statement, Aug 16, 6:54 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
654 PM CDT TUE AUG 16 2016
NEZ011-012-170045-
KNOX NE-CEDAR NE-
654 PM CDT TUE AUG 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CEDAR AND
NORTHEASTERN KNOX COUNTIES UNTIL 745 PM CDT...
AT 654 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SANTEE...OR 12 MILES SOUTH OF TYNDALL...MOVING EAST AT 25 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
YANKTON...SANTEE...LEWIS AND CLARK STATE RECREATION AREA AND GAVINS
POINT DAM AND CAMPGROUNDS.
THIS INCLUDES HIGHWAY 81 IN NEBRASKA BETWEEN MILEMARKERS 209 AND 215.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4284 9769 4286 9761 4285 9756 4286 9750
4285 9744 4287 9742 4287 9738 4286 9735
4277 9734 4273 9790 4280 9791 4282 9788
4286 9788 4287 9786
TIME...MOT...LOC 2354Z 264DEG 22KT 4281 9780
DERGANLocal storm report, Aug 16, 7:06 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
706 PM CDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 8 N CROFTON 42.85N 97.50W
08/16/2016 E2.00 INCH KNOX NE PUBLIC
&&
BKERNSpecial weather statement, Aug 16, 7:25 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
725 PM CDT TUE AUG 16 2016
NEZ066>068-170115-
CASS NE-LANCASTER NE-OTOE NE-
725 PM CDT TUE AUG 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASS...NORTHWESTERN
OTOE AND EAST CENTRAL LANCASTER COUNTIES UNTIL 815 PM CDT...
AT 725 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF WAVERLY...OR 9 MILES EAST OF LINCOLN...MOVING
SOUTHEAST AT 10 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PALMYRA AND EAGLE.
THIS INCLUDES HIGHWAY 2 IN NEBRASKA BETWEEN MILE MARKERS 472 AND 478.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4077 9660 4087 9660 4090 9650 4078 9627
4064 9637
TIME...MOT...LOC 0025Z 304DEG 9KT 4081 9650
DERGANThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:25 PM CDT | Special Weather Statement | OAX | Lancaster | 50 min |
| Aug 16, 7:34 PM CDT | Areal Flood Advisory | OAX | Cass, Lancaster | 3 hr |
| Aug 16, 7:39 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Lancaster, Otoe | 51 min |
| Aug 16, 8:10 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Johnson, Lancaster, Otoe | 50 min |
| Aug 16, 8:54 PM CDT | Special Weather Statement | OAX | Gage | 51 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.